Arizona, 2010Flash Flooding and Heavy Rain in Arizona, July 31, 2010
July 31, 2010 · NWS FGZ · 9 events in 4 counties and zones
An extremely moist air mass remained over northern Arizona with a continuation of heavy rain and flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An extremely moist air mass remained over northern Arizona with a continuation of heavy rain and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 30, 8:30 PM MST, 3 hours 30 minutes earlier.
Area forecast discussion, Jul 30, 8:30 PM MST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
830 PM MST FRI JUL 30 2010
.SYNOPSIS...AN EXTREMELY MOIST SOUTHEASTERLY FLOW WILL BRING SHOWERS
AND THUNDERSTORMS TO NORTHERN ARIZONA THROUGH THE WEEKEND. SOME
STORMS WILL PRODUCE HEAVY RAINFALL. A FLASH FLOOD WATCH IS IN EFFECT
FOR NORTHERN ARIZONA FROM FRIDAY EVENING UNTIL MIDNIGHT SUNDAY
MORNING.
&&
.DISCUSSION...
GETTING TO THE POINT...THE FLASH FLOOD WATCH HAS BEEN EXTENDED IN
TIME. IT NOW RUNS FROM FRIDAY EVENING UNTIL MIDNIGHT SUNDAY MORNING.
THIS EVENING A LARGE AREA OF SHOWERS AND THUNDERSTORMS WERE
CONTINUING ACROSS NAVAJO AND APACHE COUNTIES...MOVING SLOWLY
WESTWARD. THESE STORMS ARE LINKED TO A CYCLONIC CIRCULATION SEEN IN
THE WATER VAPOR LOOP OVER SOUTHEAST AZ EARLIER THIS AFTERNOON.
WE HAVE ISSUED SEVERAL FLASH FLOOD WARNINGS AND SMALL STREAM FLOOD
ADVISORIES TODAY. PROGS SHOW LITTLE CHANGE IN THE MOISTURE FIELDS
THIS WEEKEND SO THE SCREAMING MESSAGE IS TO STAY OUT OF CANYONS.
PREV DISCUSSION...330 PM. THUNDERSTORMS CONTAINING VERY HEAVY
RAINFALL SCATTERED ACROSS NORTHERN AZ THIS AFTERNOON IN A VERY MOIST
ATMOSPHERE CONTAINING AROUND 1.2 INCHES PRECIPITABLE WATER. A FLASH
FLOOD WATCH HAS BEEN ISSUED AND REMAINS IN EFFECT UNTIL MIDNIGHT
TONIGHT. THIS EVENING...THUNDERSTORMS LIKELY TO MOVE TOWARD LOW
ELEVATIONS...EVENTUALLY WEAKENING OVERNIGHT. ON SATURDAY...LITTLE
CHANGE IN THERMODYNAMIC PROFILE OF SOUNDING SO ANOTHER DAY OF HEAVY
RAIN LIKELY. FIRST CHANCE FOR A SIGNIFICANT DRYING TREND LOOKS TO BE
EARLY NEXT WORK WEEK AT THE EARLIEST. ALONG WITH MOIST
CONDITIONS...SEVERAL DEGREES BELOW AVERAGE TEMPERATURES ARE EXPECTED
DUE TO RAIN-COOLED ATMOSPHERE AND PERSISTENT CLOUD COVER.
DJO
&&
.AVIATION...FOR THE 06Z PACKAGE...SCT-NMRS SHRA/TSRA WILL CONTINUE
INTO THE EARLY MORNING HOURS. HEAVY RAINFALL LIKELY WITH AREAS MVFR
AND LOCAL IFR VIS/CIGS PSBL. THUNDERSTORMS WILL REDEVELOP ACROSS THE
NORTHLAND ON SATURDAY....WITH HEAVY RAINFALL AND AREAS MVFR AND
LOCAL IFR VIS/CIGS PSBL. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IN EFFECT FOR
ALL NORTHERN ARIZONA FORECAST ZONES UNTIL MIDNIGHT SUNDAY MORNING.
PUBLIC.......DL
AVIATION.....DL
VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER INFORMATION.
Hazardous weather outlook, Jul 30, 12:23 PM MST, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1223 PM MST FRI JUL 30 2010
AZZ004>018-037>040-310700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1223 PM MST FRI JUL 30 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN
ARIZONA TODAY. STORMS ARE EXPECTED TO BECOME WIDESPREAD OVER
NORTHERN ARIZONA IN THE AFTERNOON AND EVENING. THE MAIN THREATS WILL
BE EXTREMELY HEAVY RAIN AND LOCALIZED FLOODING. IN
ADDITION...FREQUENT CLOUD-TO-GROUND LIGHTNING WILL ACCOMPANY
THUNDERSTORMS. A FLASH FLOOD WATCH IS IN EFFECT UNTIL MIDNIGHT
TONIGHT FOR ALL NORTHERN ARIZONA FORECAST ZONES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HIGH PRESSURE EAST OF ARIZONA WILL CONTINUE TO BRING MOIST
SOUTHEASTERLY FLOW OVER THE STATE. THE THREAT FOR SHOWERS AND
THUNDERSTORMS ALONG WITH HEAVY RAIN WILL CONTINUE INTO EARLY NEXT
WEEK WITH A POTENTIAL DRYING TREND BY MIDWEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 30, 10:50 PM MST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1050 PM MST FRI JUL 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM FLASH FLOOD 15 N COTTONWOOD 34.95N 112.02W
07/30/2010 YAVAPAI AZ LAW ENFORCEMENT
YAVAPAI S.O. FLASH FLOODING ON SYCAMORE CANYON. 4
PEOPLE STRANDED NEAR SWIMMING HOLE. RESCUE UNDERWAY.
&&
EVENT NUMBER FGZ1000161
041Heavy Rain, Coconino
- When
- July 31, 12:00 AM MST to 7:00 AM MST
- Where
- Coconino County, 4.66 mi SSE of Pine Spgs to 3.76 mi NNE of Williams Jct
- Reported by
- Trained Spotter
- Coordinates
- 35.156, -112.253
Three and a half inches of rain fell overnight four mile south of Williams. Most of that (2.90 inches) fell from 500 AM to 700 AM.
Heavy Rain, Yavapai
- When
- July 31, 6:45 AM MST to 8:48 AM MST
- Where
- Yavapai County, 1.14 mi W of Rimrock to 5.77 mi E of Beaver Creek
- Reported by
- Trained Spotter
- Coordinates
- 34.650, -111.750
Over one and half inches (1.60) of rain fall overnight. Most of that fell from 645 AM to 838 AM.
Flash Flood, Coconino
- When
- July 31, 12:00 PM MST to 4:00 PM MST
- Where
- Coconino County, 2.12 mi SSW of Williams Muni Arpt to 12.92 mi W of West Red Lake
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.273, -112.217
Heavy rain caused flash flooding in Cataract Creek. The water level went from a dry stream bed to 4 to 5 feet deep in just 15 minutes.
Flash Flood, Apache
- When
- July 31, 3:45 PM MST to 4:15 PM MST
- Where
- Apache County, 2.15 mi NNW of Nutrioso to 1.43 mi NNE of Nutrioso
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 33.980, -109.210
A mudslide slid across Highway 191 at milepost 416 near Nutrioso.
Flash Flood, Apache
- When
- July 31, 5:00 PM MST to 7:00 PM MST
- Where
- Apache County, 9.86 mi WSW of Hunt Green Vly Arpt to 4.96 mi W of Concho
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.543, -109.787
Heavy rain produced flooding in and around Concho. Two feet of water covered County Road 5020 at mile marker 15. Water flowed over Highway 61 at milepost 375 three miles east of Concho. Forest Service Roads became impassable.
Flash Flood, Navajo
- When
- July 31, 5:45 PM MST to 6:30 PM MST
- Where
- Navajo County, 4.21 mi SW of Taylor to 3.7 mi NNE of White Mtn Lake
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.442, -110.138
Several roads were flooded in and around Taylor. Part of Airport Road washed out near Highway 77.
Flash Flood, Apache
- When
- July 31, 5:50 PM MST to 7:50 PM MST
- Where
- Apache County, 5 mi W of Vernon to 5 mi S of Vernon
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.270, -109.768
Heavy rain produced flooding in the Vernon area. County Road 3144 had water flowing over the top.
Flash Flood, Apache
- When
- July 31, 6:39 PM MST to 8:39 PM MST
- Where
- Apache County, 9 mi NW of Lupton to 8.38 mi W of Lupton
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.442, -109.183
Water flowed over Highway 12 and stopped traffic north of Lupton near Oak Springs.
Flash Flood, Apache
- When
- July 31, 8:45 PM MST to 10:45 PM MST
- Where
- Apache County, 7 mi S of Klagetoh to 2.27 mi SE of Wide Ruin
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.399, -109.500
Flowing water from Wide Ruin Wash stopped traffic as it flowed over Highway 191.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in New Mexico, July 31, 2010$307,000 · 60 kt wind · 11 events
- Flash Flood and Hail in South Carolina, July 31, 2010$232,000 · 75 kt wind · 11 events
- Flash Flood and Hail in Washington, July 31, 2010$81,000 · 0.88 in hail · 6 events
- Lightning Strike in South Carolina, July 31, 2010$100,000 · 1 event
- Damaging Winds and Lightning Strike in South Carolina, July 31, 2010$44,000 · 55 kt wind · 10 events
- Damaging Wind in South Dakota, July 31, 2010$50,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in Georgia, July 31, 2010$22,000 · 1 in hail · 10 events
- Hail and Damaging Winds in South Dakota, July 31, 2010$25,000 · 2 in hail · 6 events
- Damaging Winds in Georgia, July 31, 2010$23,000 · 55 kt wind · 3 events
- Damaging Winds in Tennessee, July 31, 2010$20,000 · 56 kt wind · 2 events
- Hail in Montana, July 31, 2010$6,000 · 1.75 in hail · 10 events
- Heat in Illinois, July 31, 20109 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254265, 254266, 254269, 254270, 254273, 254272, 254278, 254275, 254277.